A Generalization of an Integrability Theorem of Darboux

Michael Benfield, Helge Kristian Jenssen, Irina A. Kogan

Research output: Contribution to journalArticlepeer-review

2 Scopus citations


In his monograph “Systèmes Orthogonaux” (Darboux, in Leçons sur les systèmes orthogonaux et les coordonnées curvilignes, Gauthier-Villars, Paris, 1910) Darboux stated three theorems providing local existence and uniqueness of solutions to first-order systems of the type ∂xiuα(x)=fiα(x,u(x)),i∈Iα⊆{1,⋯,n}.For a given point x¯ ∈ Rn it is assumed that the values of the unknown uα are given locally near x¯ along {x|xi=x¯ifor eachi∈Iα}. The more general of the theorems, Théorème III, was proved by Darboux only for the cases n= 2 and 3. In this work we formulate and prove a generalization of Darboux’s Théorème III which applies to systems of the form ri(uα)|x=fiα(x,u(x)),i∈Iα⊆{1,⋯,n}where R={ri}i=1n is a fixed local frame of vector fields near x¯. The data for uα are prescribed along a manifold Ξ α containing x¯ and transverse to the vector fields {ri|i∈Iα}. We identify a certain Stable Configuration Condition (SCC). This is a geometric condition that depends on both the frame R and on the manifolds Ξ α; it is automatically met in the case considered by Darboux. Assuming the SCC and the relevant integrability conditions are satisfied, we establish local existence and uniqueness of a C1-solution via Picard iteration for any number of independent variables n.

Original languageEnglish (US)
Pages (from-to)3470-3493
Number of pages24
JournalJournal of Geometric Analysis
Issue number4
StatePublished - Dec 1 2019

All Science Journal Classification (ASJC) codes

  • Geometry and Topology


Dive into the research topics of 'A Generalization of an Integrability Theorem of Darboux'. Together they form a unique fingerprint.

Cite this